Hawaii, 2013

Flash Flood and Heavy Rain in Hawaii, April 22 to 24, 2013

April 22 to 24, 2013 · NWS HFO · 5 events in 3 counties and zones

A front moving slowly from the west and northwest triggered heavy rain over the isles from Kauai to Molokai. Most of the showers produced small stream and drainage ditch flooding, and ponding on roadways.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HFO wrote it up.

A front moving slowly from the west and northwest triggered heavy rain over the isles from Kauai to Molokai. Most of the showers produced small stream and drainage ditch flooding, and ponding on roadways.

One period of rain, however, brought flash flooding to a portion of windward Oahu. Several cars were caught in the high water along Kamehameha Highway the night of the event, though the cost of any damages was not available. There were no serious injuries reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before the first event at Apr 22, 4:00 PM HST, 2 hours 12 minutes earlier.

Area forecast discussion, Apr 22, 4:00 PM HST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST MON APR 22 2013

.SYNOPSIS...
PERIODS OF HEAVY SHOWERS WILL CONTINUE FOR KAUAI...AND A LESSER
DEGREE OAHU...THROUGH TUESDAY AS A BAND OF MOISTURE LINGERS ACROSS
THE WESTERN END OF THE STATE. THE REST OF THE STATE CAN EXPECT A
CONVECTIVE PATTERN UNDER A SOUTHERLY LOW LEVEL FLOW...BRINGING THE
GREATEST AMOUNT OF CLOUD COVER AND THE HIGHEST CHANCE OF SHOWERS
DURING THE DAY. A MORE STABLE TRADE WIND REGIME WILL REBUILD OVER
THE AREA LATE WEDNESDAY AND THURSDAY.

&&

.DISCUSSION...
WET AND UNSETTLED WEATHER IS IN STORE FOR KAUAI TONIGHT...WHILE OAHU
STILL HAS A SHOT AT SEEING A FEW HEAVY SHOWERS. A STALLED FRONTAL
BAND OF DEEP MOISTURE WITH PRECIPITABLE WATER VALUES CLOSE TO 2
INCHES REMAINS DRAPED ACROSS KAUAI...WHILE ITS SOUTHERN EDGE LIES
JUST NORTH OAHU. OAHU HAS SEEN A GREATER AMOUNT OF HEAVY SHOWERS
TODAY IN THE SOUTHERLY PREFRONTAL FLOW...AND A SHORTWAVE ALOFT
PASSING JUST NORTH OF THE ISLANDS HAS TRIGGERED ISOLATED
THUNDERSTORMS ACROSS WATERS AROUND KAUAI AND NORTH OF OAHU. THE
UPPER TROUGH DRIVING THE SHORTWAVE WILL PASS OVERHEAD TONIGHT...
MAINTAINING THE THREAT FOR HEAVY SHOWERS AND THUNDERSTORMS FOR
KAUAI. THUS...THE FLASH FLOOD WATCH REMAINS IN EFFECT FOR KAUAI AND
NIIHAU THROUGH TONIGHT. WITH THE MOISTURE FOCUSED TO THE NORTH...
THE THREAT FOR OAHU IS MARGINAL AT BEST...SO WE HAVE LEFT A MENTION
OF HEAVY SHOWERS AND THUNDERSTORMS FOR THE EVENING ONLY.

WET WEATHER IS EXPECTED TO CONTINUE THROUGH TUESDAY AND POSSIBLY
INTO WEDNESDAY AROUND KAUAI. THE BAND OF MOISTURE WILL BE SLOWLY
RETREATING NORTHWARD...DECREASING SHOWER CHANCES ON OAHU WHILE
KEEPING THE GARDEN ISLAND WET INTO TUESDAY NIGHT. THAT SAID...WE
CANNOT RULE OUT A HEAVY SHOWER POPPING UP OVER INTERIOR OAHU DURING
THE AFTERNOON.

ACROSS THE REST OF THE STATE...SOUTHEAST SLOPES OF THE BIG ISLAND
WILL CONTINUE TO SQUEEZE OUT ADDITIONAL RAINFALL...WHILE A
CONVECTIVE PATTERN PREVAILS ELSEWHERE. EXPECT INTERIOR CLOUDS AND
SPOTTY SHOWERS TO TAPER OFF THIS EVENING...FOLLOWED BY ANOTHER ROUND
OF CONVECTION TUESDAY AFTERNOON.

HIGH SOUTHWEST WINDS WILL BUFFET THE HIGH SUMMITS OF THE BIG ISLAND
OVERNIGHT AND INTO TUESDAY. WINDS CAME UP STRONG TODAY AS THE
SHORTWAVE ALOFT APPROACHED. THE WINDS SHOULD HOLD AT WARNING LEVELS
THROUGH THE NIGHT...THEN DROP TO ADVISORY LEVELS ON TUESDAY. FOR
NOW...A HIGH WIND WARNING WILL REMAIN IN EFFECT THROUGH TONIGHT...
AND WE WILL LEAVE IT TO THE NIGHT SHIFT TO DETERMINE IF IT CAN BE
DOWNGRADED TO AN ADVISORY IN THE MORNING.

AN INCREASINGLY STABLE TRADE WIND WEATHER REGIME WILL GRADUALLY
REBUILD OVER THE STATE LATE WEDNESDAY AND THURSDAY. TRADES MAY REACH
MODERATE STRENGTH ON FRIDAY WITH A SLIGHT DECLINE POSSIBLE DURING
THE WEEKEND.

&&

.MARINE...
NO MARINE ADVISORIES ARE IN STORE...BUT THE MAIN CONCERN REMAINS THE
THREAT FOR THUNDERSTORMS AROUND KAUAI AND OAHU TONIGHT. WINDS ACROSS
THE TYPICALLY WINDY WATERS AROUND THE BIG ISLAND AND MAUI COULD
APPROACH SMALL CRAFT ADVISORY LEVELS BY WEDNESDAY NIGHT OR THURSDAY
AS TRADES REBUILD. MAINLY SMALL SWELLS ARE EXPECTED IN THE SHORT
TERM. A MODERATE NW SWELL IS DUE ON THURSDAY AND FRIDAY...WHILE A
MODERATE SOUTH SWELL IS EXPECTED ON FRIDAY AND THE WEEKEND.

&&

.AVIATION...
THE SLOWLY DECAYING FRONTAL CLOUD BAND STRADDLING KAUAI WILL
CONTINUE TO RESULT IN MVFR CONDITIONS AROUND PARTS OF KAUAI THROUGH
TONIGHT...AND AROUND OAHU TO A LESSER EXTENT. STILL...ISOLATED IFR
CEILINGS MAY OCCUR AROUND KAUAI AND THE POTENTIAL FOR ISOLATED
THUNDERSTORMS REMAINS MAINLY FOR KAUAI AND THE KAUAI CHANNEL.
MOUNTAIN OBSCURATION EXPECTED TO BE CONFINED TO KAUAI AND NIIHAU.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR KAUAI AND NIIHAU THROUGH 6 AM TUESDAY.

HIGH WIND WARNING FOR BIG ISLAND SUMMITS THROUGH 6 AM TUESDAY.

&&

DISCUSSION/MARINE...WROE
AVIATION...FUJII

In the hours before

Special weather statement, Apr 22, 5:57 PM HST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
557 PM HST MON APR 22 2013

HIZ002>004-230500-
KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-
557 PM HST MON APR 22 2013

A STRONG THUNDERSTORM WILL MOVE ASHORE OVER SOUTHERN PORTIONS OF
THE ISLAND OF KAUAI THIS EVENING...BRINGING WIND GUSTS NEAR 40
MPH...BLINDING RAIN THAT WILL REDUCE VISIBILITY TO NEAR ZERO...AND
DANGEROUS CLOUD TO SURFACE LIGHTNING STRIKES. THROUGH 700
PM...THE THUNDERSTORM WILL MOVE EAST AT 15 MPH...AND WILL AFFECT
COMMUNITIES FROM WAIMEA TO HANAPEPE TO POIPU TO LIHUE TO KAPAA.

BIRCHARD

The radar

The South Kauai radar (PHKI), 15 km away, was scanning. The volume nearest the first event began at 04:13 UTC.

Open the radar archive at this moment

Event by event

4 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Kauai

When
April 22, 6:12 PM HST to 9:19 PM HST
Where
Kauai County, 0.59 mi SE of Waimea Kauai to 0.27 mi S of Kilauea
Reported by
Official NWS Observations
Coordinates
21.964, -159.674

Heavy Rain, Honolulu

When
April 23, 11:23 AM HST to 3:38 PM HST
Where
Honolulu County, 1.62 mi ESE of Nanakuli to 0.29 mi S of Hawaii Kai
Reported by
Official NWS Observations
Coordinates
21.374, -158.106

Heavy Rain, Honolulu

When
April 24, 4:58 AM HST to 7:45 AM HST
Where
Honolulu County, 2.5 mi SW of Mokuleia to 0.87 mi NE of Hawaii Kai
Reported by
Official NWS Observations
Coordinates
21.555, -158.209

Heavy Rain, Maui

When
April 24, 7:49 AM HST to 9:39 AM HST
Where
Maui County, 0.89 mi N of Molokai Airport to 1.56 mi SE of Halawa Valley
Reported by
Official NWS Observations
Coordinates
21.163, -157.102

Flash Flood, Honolulu

When
April 24, 8:45 PM HST to 11:21 PM HST
Where
Honolulu County, 1.91 mi ESE of Waikane to 2.03 mi ESE of Waikane
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
21.492, -157.851

The Honolulu Star Advertiser reported that cars were stalling along Kamehameha Highway at Waikane Valley Road because of flooding waters across the roadway. Honolulu police then closed the highway for a time, until the waters receded.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Hawaii in 2013Every state in 2013This day in weather historyWarnings in Hawaii, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438897, 438882, 438883, 438885, 438891.